EconPapers    
Economics at your fingertips  
 

Effects of foreign aid on the recipient country’s economic growth

Ngoc-Sang Pham () and Thi Kim Cuong Pham

Journal of Mathematical Economics, 2020, vol. 86, issue C, 52-68

Abstract: We introduce an infinite-horizon endogenous growth framework for studying the effects of foreign aid on the economic growth in a recipient country. Aid is used to partially finance the recipient’s public investment. We point out that the same rule of aid may have very different outcomes, depending on the recipient’s circumstances in terms of development level, domestic investment, efficiency in the use of aid and in public investment, etc. Foreign aid may promote growth in the recipient country, but the global dynamics of equilibrium are complex (because of the non-monotonicity and steady state multiplicity). The economy may converge to a steady state or grow without bounds. Moreover, there are rooms for the divergence and a two-period cycle. We characterize conditions under which each scenario takes place. Our analysis contributes to the debate on the nexus between aid and economic growth and in particular on the conditionality of aid effects.

Keywords: Aid effectiveness; Economic growth; Cycle; Poverty trap; Public investment (search for similar items in EconPapers)
Date: 2020
References: View references in EconPapers View complete reference list from CitEc
Citations: Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S030440681930120X
Full text for ScienceDirect subscribers only

Related works:
Working Paper: Effects of foreign aid on the recipient country’s economic growth (2020)
Working Paper: Effects of foreign aid on the recipient country's economic growth (2019) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:mateco:v:86:y:2020:i:c:p:52-68

DOI: 10.1016/j.jmateco.2019.11.004

Access Statistics for this article

Journal of Mathematical Economics is currently edited by Atsushi (A.) Kajii

More articles in Journal of Mathematical Economics from Elsevier
Bibliographic data for series maintained by Haili He ().

 
Page updated 2020-09-12
Handle: RePEc:eee:mateco:v:86:y:2020:i:c:p:52-68